I was diagnosed three years ago with RA. Started on methetrexate, developed terrible mouth ulcers when i got to 8 pills a week. Started lefloridimide and lost hair. Then started a half dose (10 mg daily) of lefloridimide and 4 pills methetrexate weekly and that worked great on my RA symptoms without side effects for a year and a half. Then the mouth ulcers started back. At first just a few every weeks then several at a time all the time. I stopped the mtx amd started sulfrasalizine. After 5 weeks had terrible mouth ulcers. Worse then with the mtx. Rhumy now says we've tried all the orals and we have to go to biologics. I don't mind needles but a side effect if cancer sounds worse then mouth ulcers. Rhumy says that studies are now showing it's inconclusive if biologics cause an increase in lymphomas. What do you think? Any suggestions of other meds to talk to my rhumy about? Any experience with biologics? Other side effects of them?He's suggested humera or another popular one that i can't think of the name now. Please let me know your thoughts. I appreciate it.
Tried lots of oral drugs, where do i go now? - NRAS
As an addition to the above post, i have been on 2-5 mg folic acid daily which did not help the mouth ulcers.
Seems like the cancer risk with biologics is a whole lot less than they first thought when they first started using them for RA. There has been much more research done since then, and from what I read recently there is really no additional risk of solid cancers and only very very slightly higher risk of blood born cancers (like lymphomas), which aren't as common anyway as solid cancers - so in practical terms not significantly different from the general population. Balance that against the risk of consequences of untreated inflammation, which can in rare cases cause really nasty stuff like amyloidosis, and I'd go for biologics every time.
Other side effects that I've heard of - allergic reactions (which go away when you stop the biologic), or site reactions (which you can deal with in other ways); in a very few cases it can trigger MS, though that may be triggering something you were going to get anyway; and drug induced lupus, which goes away when you go off them. What they don't generally cause is liver or kidney problems (that many of the DMARDs will do), or any of the nausea, fatigue, hair loss, etc that DMARDs can also do, or stomach irritation (that NSAIDs can do) or osteoporosis or adrenal failure (that steroids do).
Here is an excerpt from an article about cancer risk (in inflammatory bowel disease):
By Dennis Thompson
WEDNESDAY, June 18, 2014 (HealthDay News) -- A popular class of drugs used to treat inflammatory bowel disease isn't linked to an increase in the short-term risk of cancer, Danish researchers report.
Researchers found that people with Crohn's disease or colitis who received the drugs -- tumor necrosis factor alpha (TNF-a) antagonists -- had about the same risk of cancer as other people with these inflammatory bowel diseases who were not treated with the medication.
I haven't tried them yet, but have read that they are very exspensive and insurance mostly won't pay for them! I'm also having problems with the DMARDS and may soon have to look into trying Biologics if I can afford them!! I'm thinking their probably not any worse as the DMARDS are! Good luck, I hope they work well for you if you do try them!! Gingeq
I had dreadful mouth ulcers on oral MTX, went all down my throat and so also couldn't stop coughing. My rheumy switched me over to injectable MTX and they went within weeks and have never returned. So maybe try that first?
Hi mainstreet I had bad nausea on methotrexate pills. I was often sick the next day. After switching to injections, no more nausea. I do get mouth ulcers but not too badly. I too failed on oral disease modifying drugs so in 2004 tried embrel injections, then Infliximab infusions then Humira and finally Rituximab infusions which I have had for 7 years! It works well for me and no side effects ( except fatigue for a few weeks after each cycle).
Why not try methotrexate injections?
Thank you Earthwitch for your info. Very reassuring.
Hi, Mainstreet, I've been on Hydroxychloroquine which had to stop due to itching, on MTX which has just been reduced to 10mg due to hairloss and just been prescribed Sulfasalasine which has caused nausea, diarrhoea and headache and generally I feel rotten. So I've stopped it until I feel a bit better (on recommendation of the pharmacist) and will try again next week but if I still feel ill on it, I don't know what will be prescribed! I haven't thought much about biologics but if they worked without all these awful side effects, I think that I would jump at the chance. Good luck. Clemmie
I agree with Barrister. I was also diagnosed three years ago and have just come off MTX injections (same side effects as pills for me unfortunately) now having tried it orally and having also tried and failed Hydroxichloraquine and Sulfasalazine (bad skin and swelling with both). I wish my rheumy would suggest Biologics now but he says until the synovial swelling comes back in my hands I won't meet the criteria despite a high ESR and other AI symptoms. I know these are powerful drugs but I'd rather take one drug that was effective and even vaguely tolerable than keep being tried on DMARDs which my body rejects. Twitchy
Thank you for all your responses. It helps put things in perspective. I'll have a lot to talk about with my rhumy